Hair falling out and ringing in my ears?

I have recently been put on Mycophenolate having had 9 IV infusions of Cyclophamide (Sept-March) but I have noticed that over the past few weeks my hair has started to fall out more and I have noticed an occasional ringing in my ears - I have phoned my Rheumatologist but have not had the chance to speak with him, should I be woriied and pester him more or is this just something I should deal with and is expected? I'm also on Pred. and have read all the possible side effects for drugs I'm on but ringing in the ears does not seem to be covered - I'm a bit confused!

Any help or advise muchly appreciated!

Many thanks,

Sarah

10 Replies

oldestnewest
  • I, too, have ringing in my ears. I believe a lot of us do! It gets worse in the evenings and when my vasculitis is not sufficiently controlled. I don"t think there is anything anyone can do about it and it doesn't seem to be cause for alarm in itself. You do get used to it. Some people use music through earphones to mask the constant irritating noise!

    And, yes, the mycophenolate (as with azathioprine, too, in my case) does seem to make hair fall out in a lot of people. I had this problem for about 7 months after going onto mmf, having to clean the hairbrush almost everyday! The hair got thinner rather than having patches of baldness. The good news is it seems to settle down after a while and the hair loss gets less. Some comfort, I know! I find my hair is now considerably drier and more straw like than before. Anyone found a good shampoo/conditioner for really dry hair?

    Worth mentioning both these symptoms to your consultant if only to educate the medical profession.

    Keep smiling, it should get better!

    Ayla

  • Try using baby shampoo and leave using conditioner for awhile.I lot quite alot of my hair when i was on cyclo, it came back really curly and dry.!

    Baby shampoo work for me :)

  • Thanks for the tip, deniseann, will give it a try! I envy your curls!

    Ayla

  • Hi Sarah, Yeah as Ayla say's I think that the ringing in the ears is part and parcel of Vasculitus. I to get it and have spoken to my doctor about it. The condition is called tinnitus and again as Ayla say's I get it worse in the evening but a friend did tell me a way to minimise this problem. If you have a portable cd, mp3 player or Ipod when you get into bed at night try listen to the device on a very low level (it doesn't matter if this is music or chat your listening to) and keep your earphones in all night. It doesn't get rid of it completely but, I found I only get it in the early evenings now and not as bad as before I took my friends life.

    I also had a period of my hair falling out but this only happened for a short time and changed when I had my old meds changed to the new I am on now, So it could be a possibility that it is that, that is the problem. Hope you get it sorted and hope I have been of some help.

  • Both of these answers have been a great help - thank you. I will keep an eye on it and try the headphones advice and this has definitely relieved my worries that I'm not falling apart!

    Thanks again for your help!

  • Hey Sarah!

    I was too on the same drugs as you, I didnt suffer from ringing in my ears but my hair fell out, I found it rather hard to deal with and I used Kérastase Specifique Stimuliste Nutri-Energising Daily Anti-Hairloss, I found it helped MASSIVELY. It's expensive, but well worth it.

    If you want something cheaper LUSH do a shampoo bar called new, which contains cinnamon and nettle to stimulate hair growth.

    Links to both products here:

    google.co.uk/products/catal...

    lush.co.uk/product/301/New-...

  • Thank you! Will try the expensive one. Hope it works!

    Ayla

  • John used to get the ringing in his ears all the time and he always put it down to the vasculitis but having said that he stopped the prednisolone last year after taking it for 10 years and he does not suffer with the ringing in his ears half as much now. It could be that the vasculitis is much more stable now... as you say there is nothing in the BNF to say that prednisolone causes ringing in the ears (Tinnitus). We met a lovely guy last week and he has been diagnosed with CNSV and suffers with the ringing in the ears a lot of the time. He was under the impression it was the CNSV which was causing the ringing in the ears as he had this before he started the drugs. I suppose the best thing to do is ask your consultant. John is going to ask his when he attends his next appointment.

  • I started having ringing in the ears about 2 months ago ,I told my consultant the other week he didnt think it had anything to do with medication or the W/G and to go and see my GP.Have seen the GP and he didnt have much of an idea what caused it and left it at that.

  • Hi Sarah, I had about the same Cyclophosphamide infusions about 3 years ago and lost all my hair while still in hospital which I think was one of the worst things to happen. I had long curly hair and when I first noticed hairs on my pillow it was really depressing, yes it took a few weeks for it all to fall out and I hated brushing my hair, my neurologist was a little bald and wanted it!!!

    Any way 3 years later it has grown back nice and healthy and still curly fortunately. Some people say it can grow back the opposite to previously but mine was the same. I didnt use any products, it just grew back naturally as I am sure yours will but I know how you feel?

    I too went onto Mycophenolate after to help reduce the pred, that had awful side effects but I have never had ringing in my ears?

    Best wishes

    Sarah

You may also like...